It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-10-2007, 11:03 AM   #1
Senior Member
(female)
 
Join Date: Jan 2005
Location: Buffalo, NY
Posts: 101
Kimwwe HB User
Really Need Advice

Hi,
I have written here before about my grand mal seizures which just started this year at the age of 40. I just went in for a long term EEG which showed spikes all over. I am already on Xanax and the doctor just put me on Keppra. But my issue is that the night I go off the Xanax, in which I did in the hopsital for the testing, I get horrible auras right away. I will hear a siren in my ears all night, other noises, they are magnified, time comes to a stand still literally. It is a horrible feeling. I have not heard much of anyone else saying they get these auras.
So I asked the Neuro Doctor. Why is it that the Xanax helps, it's not even for Epilepsy, but she says they also use it for Epilepsy and to stay on it. My only concern is I already take 2 mg pills four times a day. What if my body gets adjusted too much to it and it stops working. They can't go much higher than that. Maybe the Keppra will help, but so far Lamactal, Zonegram and depekote have not helped without bad side effects. Just seeing if these auras sound familiar to anyone. Thank you!!

 
Sponsors Lightbulb
   
Old 10-10-2007, 02:34 PM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,236
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Really Need Advice

Reading a quick overview, It (Xanax) works by enhancing the effects of a certain natural chemical in the body (GABA).

Topa on the other hand, increases GABA receptors (based on a text I have)...

Sounds the reverse that they would want to use one would think. Then again I am only a patient and do NOT know technical.

I thought Xanax was used for weight loss from what I remember years ago.

Hope that small bit helps.

--Travis

 
Sponsors Lightbulb
   
Old 10-10-2007, 05:53 PM   #3
Senior Veteran
(female)
 
Join Date: Sep 2006
Location: Boston, MA
Posts: 1,344
j2006 HB User
Re: Really Need Advice

Quote:
Originally Posted by Kimwwe View Post
Hi,
I have written here before about my grand mal seizures which just started this year at the age of 40. I just went in for a long term EEG which showed spikes all over. I am already on Xanax and the doctor just put me on Keppra. But my issue is that the night I go off the Xanax, in which I did in the hopsital for the testing, I get horrible auras right away. I will hear a siren in my ears all night, other noises, they are magnified, time comes to a stand still literally. It is a horrible feeling. I have not heard much of anyone else saying they get these auras.
So I asked the Neuro Doctor. Why is it that the Xanax helps, it's not even for Epilepsy, but she says they also use it for Epilepsy and to stay on it. My only concern is I already take 2 mg pills four times a day. What if my body gets adjusted too much to it and it stops working. They can't go much higher than that. Maybe the Keppra will help, but so far Lamactal, Zonegram and depekote have not helped without bad side effects. Just seeing if these auras sound familiar to anyone. Thank you!!
Klonopin is used for seizure control as well. It is longer lasting in your system than xanax. You could talk to your doctor about maybe switching to that medication.

 
Old 10-11-2007, 09:44 AM   #4
Senior Veteran
(female)
 
Join Date: May 2006
Posts: 733
SentenceDoing HB User
Re: Really Need Advice

My mom was on Xanax for years for anxiety. When she switched doctors, her new doctor took her off of it right away because he said it's only supposed to be a temporary med and has bad long-term effects. When she was going off of it, she had some really bad withdrawal symptoms.
Your symptoms when you stop taking Xanax could be withdrawal symptoms that cause auras, since you're already succeptible to seizures.
Just my opinion.

 
Old 10-11-2007, 10:53 AM   #5
Veteran
(female)
 
030free's Avatar
 
Join Date: Nov 2006
Location: NJ, US
Posts: 381
030free HB User030free HB User030free HB User030free HB User030free HB User030free HB User
Re: Really Need Advice

I agree with asking ur doctor to withdraw the xanax because this is a very strong med used for enxiety problems and only worsens the epilepsy, speaking from my experience. I was 17 when my mother forced my doctor to get me the xanax or she would make me stop it, because is very addictive and it only worsened my attacks. The withdrawal from the med just made my nerves worst and it took awhile to adjust to a new AEM. This is my experience, but I wish u the best of luck, and get a second opinion..

 
Old 10-11-2007, 11:45 AM   #6
Senior Member
(female)
 
Join Date: Aug 2007
Location: Sonoma, CA USA
Posts: 295
TopamaxKillsMe HB User
Re: Really Need Advice

I agree w/ Sentence Doing. I have been on Ativan which is in the same family of meds and also used to treat anxiety. Whenever I don't take it for whatever reason (I run out, don't get to the pharmacy), I get auras. You need to be weened of these meds (valium, xanax, ativan) and not stop taking them cold turkey or you can have severe side effects.

 
Old 10-11-2007, 03:05 PM   #7
Senior Member
(female)
 
Join Date: Jan 2005
Location: Buffalo, NY
Posts: 101
Kimwwe HB User
Re: Really Need Advice

Thanks for the advice. Sentence doing and Topa are right. I never thought the cold turkey withdrawal, even though only a 24 hour period, is probably starting the auras. I will have to wean off because I take a high amount to begin with. I just wish the auras weren't so scary. I don't like being up all night feeling like it's days with sirens and other noises going on. I wouldn't wish this on anyone but I never really hear anyone else have these auras so maybe it is the Xanax itself that's doing it.

Kim

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
CONFUSED with THYROID readings?? I need help? meds do nto seem to be working? bluetou Thyroid Disorders 17 05-12-2011 08:18 PM
In desperate need of help. Just stopped my diet. asjdwf021 Weight Loss 8 06-21-2010 08:01 PM
I have Severe Anxiety and Need help. resQuS Anxiety 3 05-14-2010 11:34 AM
really need advice...loved one diagnosed as bipolar :( Roxygirl577 Bipolar Disorder 9 10-13-2006 11:38 AM
Does anyone here REALLY Understand? Samantha317 Depression 746 10-21-2005 10:33 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:34 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!